Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Omaha, NE

May 10, 2005Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2005, 9:29 PM CDT for Shelby County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 9:29 PM CDT (02:29 UTC)
Expired
May 10, 2005, 10:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110229
SVROAX
IAC165-110300-
/O.NEW.KOAX.SV.W.0113.050511T0229Z-050511T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 1000 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL.  THIS STORM
  WAS LOCATED NEAR ELK HORN...OR ABOUT 52 MILES NORTHEAST OF OMAHA...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK HORN AROUND 935 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4166 9523 4151 9520 4151 9502 4169 9510

$$

MILLER
2 follow-up statements
000 
WWUS53 KOAX 110247
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE MAY 10 2005

IAC165-110300-
/O.CON.KOAX.SV.W.0113.000000T0000Z-050511T0300Z/
SHELBY IA-
945 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
SHELBY COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS LOCATED NEAR ELK HORN...OR ABOUT 50 MILES NORTHEAST
OF OMAHA...MOVING EAST AT 15 MPH. 3/4 INCH HAIL WAS REPORTED ONE 
MILE WEST OF ELK HORN IOWA AT 935 PM CDT.

THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. STRONG
WINDS ARE ALSO POSSIBLE. SEEK A STURDY SHELTER IMMEDIATELY. STAY AWAY
FROM WINDOWS AND GLASS DOORS.

LAT...LON 4167 9521 4151 9517 4151 9505 4160 9505
      4160 9510 4169 9511

$$

MILLER
000 
WWUS53 KOAX 110259
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
959 PM CDT TUE MAY 10 2005

IAC165-110309-
/O.EXP.KOAX.SV.W.0113.000000T0000Z-050511T0300Z/
SHELBY IA-
959 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY EXPIRES AT 
1000 PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE. STORMS
HAVE EXITED THE AREA.

LAT...LON 4167 9521 4151 9517 4151 9505 4160 9505
      4160 9510 4169 9511

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:28 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 10, 3:28 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT TUE MAY 10 2005

.DISCUSSION...
PRIMARY FORECAST CHALLENGES WILL BE SEVERE WEATHER...HEAVY RAIN AND
FLASH FLOODING THREAT FOR THE NEXT FEW DAYS.

IN THE SHORT TERM...A FIRST LOOK AT SPECIAL 20Z SOUNDING FROM OAX
SUGGESTS CAP REMAINING FOR QUITE A WHILE.  TEMP/DEW POINT AT 850
15.2/9.6C, 700 9.0/-11.7C.  NAM HAS BEEN TOO FAST TO RETURN MOISTURE.
DESPITE THAT...ATMOSPHERE IS CERTAINLY GETTING CHARGED WITH HEAT AND
MOISTURE OVER ERN OK AND SERN KS...AND LOW LVL JET STRENGTHENING FROM
SSW TO AROUND 50 KT WILL BRING THIS UNSTABLE PLUME INTO OUR AREA.
BEST GUESS AT THE MOMENT IS THAT CONVECTION WILL ERUPT N OF THE WARM
FNT OVER W CNTRL IA AND LIKELY BACKBUILD INTO NORTHEAST OR E CENTRAL
NEBRASKA TONIGHT.

WILL NOT PUT OUT WATCH FOR FLASH FLOODING TONIGHT.  LOW LEVEL
MOISTURE AND PRECIPITABLE WATER STILL NEEDS A BIT OF A BOOST.  LLJ
ORIENTATION APPEARS TO VEER TOO MUCH INTO THE WEST FOR BEST LIFT
OVER FRONT IN OUR SECTOR.  FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES
FOR MOST OF THE AREA UNLIKELY TO BE EXCEEDED UNLESS CONVECTION CAN
BACKBUILD OVER A TIGHTLY FOCUSED AREA.

CONDITIONS APPEAR MORE FAVORABLE BOTH FOR SEVERE WX AND FLOODING
LATER WED.  EXPECT FRONT TO LIE SOMEWHERE IN FAR SOUTHERN NEBRASKA...
WITH STRONG SFC LOW EMERGING INTO NW KS.  WITH LOW LEVELS SOUTH OF
FRONT CHARGED WITH MOISTURE...AND SUBSTANTIAL COOLING AND MOISTENING
AROUND 7H OVER ERN NEBRASKA AND WRN IA...CONVECTION SHOULD ERUPT
EASILY AND EARLY.  SOUTH LLJ OVER FRONT WILL PROVIDE MUCH BETTER
LIFT AND SERIOUS POTENTIAL FOR FLOODING RAINS.  STRONG CONVECTION
AND HEAVY RAIN POTENTIAL CONTINUES THROUGH THU EVENING AS SFC LOW
MOVES ACROSS NORN KS...BUT DYNAMIC LIFT AND INSTABILITY APPEAR LESS
FAVORABLE AS LOW SLOWLY FILLS AND AIR SOUTH OF FRONT IS LESS
UNSTABLE.

LEANED TOWARD SLOWER NAM SOLUTION IN HANGING ONTO CHANCE OF PRECIP
THROUGH FRIDAY AS UPPER TROUGH KICKS OUT THROUGH NORTHERN PLAINS.

TEMPS WILL DEPEND GREATLY ON THE LOCATION OF THE FRONT FOR THE
NEXT FEW DAYS...ESPECIALLY NEAR THE KS AND MO BORDERS.  THE NORTH
WILL BASICALLY BE CLOUDY WET AND COOL FROM TONIGHT INTO FRIDAY.

LEFT THE WEEKEND BASICALLY DRY UNDER UPPER RIDGING AND DELAYED NEXT
MENTION OF THUNDERSTORMS UNTIL RETURN FLOW HAS TIME TO SET UP MONDAY
NIGHT.

BY EARLY NEXT WEEK...MODEL TIMING AND POSITION OF WAVES IS IN
DISARRAY.  GFS ENSEMBLE 5H MEANS ARE SIMILAR TO YESTERDAY...BUT
RELIABLITY HAS DETERIORATED GREATLY IN WESTERN NORTH AMERICA
DOWNSTREAM OF FAST FLOW IMPINGING ON WEST COAST FROM CENTRAL PACIFIC.
APPARENT MESSAGE IS THAT A PATTERN CHANGE IS SETTING UP...BUT MODELS
DO NOT KNOW HOW TO HANDLE IT YET...SO NEITHER DO I.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 10, 5:03 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT TUE MAY 10 2005

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-111100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
503 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE DELAYED UNTIL AFTER 7 PM
THIS EVENING DUE TO SIGNIFICANT CAPPING THAT HAS ENVELOPED THE
OUTLOOK AREA.

AFTER 7 PM THOUGH...SEVERE STORMS ARE EXPECTED ORGANIZE AND WILL BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. ADEQUATE
ENVIRONMENTAL SHEAR SHOULD ALSO ALLOW FOR TORNADIC STORMS AS WELL.

THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND NORTH OF A WARM
FRONT THAT IS EXPECTED TO EXTEND FROM THE COLUMBUS AREA TO NEAR
OMAHA...THEN EASTWARD INTO CENTRAL IOWA. WITH A VERY UNSTABLE
ATMOSPHERE IN PLACE ALONG THIS FRONT...IT IS LIKELY THAT SEVERE
WEATHER WILL LAST WELL INTO THE OVERNIGHT HOURS AS A STRONG LOW LEVEL
JET DEVELOPS OVER EASTERN NEBRASKA. HEAVY RAIN IS ALSO LIKELY WITH
THE STORMS.

ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AFTERNOON ALONG
THIS SAME FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL
BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED
WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY
SEVERE WEATHER THREATS

MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND PROBABLY
AGAIN WEDNESDAY AFTERNOON.

IAZ079-080-090-091-NEZ065>068-078-088>093-111100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
503 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY IN THE
VICINITY OF A STALLED WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM
THE COLUMBUS AREA THROUGH OMAHA...AND INTO CENTRAL IOWA. ALTHOUGH
VERY WARM AND UNSTABLE AIR WILL BE IN PLACE SOUTH OF THIS FRONT THE
ATMOSPHERE WILL BE SOMEWHAT CAPPED AND IS EXPECTED TO LIMIT
THUNDERSTORM DEVELOPMENT INITIALLY. IF STORMS DO DEVELOP LATER
TONIGHT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SEVERE WEATHER WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS
SAME FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY
THROUGH THURSDAY NIGHT.  SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY
NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER
THREATS.

MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN
WEDNESDAY AFTERNOON.

DEE

In the hours before

Special weather statement, May 10, 6:02 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT TUE MAY 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>067-110600-

...TORNADO WATCH NUMBER 243 HAS BEEN ISSUED AND IS IN EFFECT UNTIL
100 AM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
     AND PAGE

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
     SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD AND LANCASTER

MILLER
Local storm report, May 10, 7:04 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             2 E IRWIN               41.79N 95.17W
05/10/2005  0.75 INCH        SHELBY             IA   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, May 10, 7:24 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             DEFIANCE                41.83N 95.34W
05/10/2005  1.75 INCH        SHELBY             IA   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, May 10, 7:40 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
740 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 E IRWIN               41.79N 95.17W
05/10/2005  0.75 INCH        SHELBY             IA   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, May 10, 7:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 E IRWIN               41.79N 95.17W
05/10/2005  1.25 INCH        SHELBY             IA   CO-OP OBSERVER

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:30 PM CDTSevere Thunderstorm WarningOAXShelby30 min
May 10, 7:50 PM CDTTornado WarningOAXShelby25 min
May 10, 9:55 PM CDTSevere Thunderstorm WarningOAXPottawattamie50 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningOAXShelby32 min
May 10, 10:46 PM CDTSevere Thunderstorm WarningOAXShelby44 min
May 10, 10:56 PM CDTSevere Thunderstorm WarningOAXPottawattamie34 min
May 10, 10:56 PM CDTSevere Thunderstorm WarningOAXPottawattamie34 min
May 10, 11:18 PM CDTSevere Thunderstorm WarningOAXHarrison42 min
May 10, 11:31 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby44 min
May 11, 2:19 AM CDTSevere Thunderstorm WarningOAXHarrison41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.